Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

July 7, 2003Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2003, 12:17 PM EST for Henry County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 12:17 PM EST (17:17 UTC)
Expired
Jul 7, 2003, 1:00 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Henry County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 071717
SVRIND
INC065-071800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1217 PM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 100 PM EST

* AT 1212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENNARD...OR ABOUT 15 MILES SOUTHEAST OF
  ANDERSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADIZ AT 1225 PM EST
  GREENSBORO AT 1230 PM EST
  SPICELAND AT 1235 PM EST
  SPRINGPORT AT 1240 PM EST

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4006 8557 3981 8559 3981 8529 4006 8526

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:40 AM EST, 8 hours 37 minutes earlier.

Area forecast discussion, Jul 7, 3:40 AM EST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 AM EST MON JUL 7 2003

...WILL CONTINUE FLOOD WATCH FOR TODAY...

NOT MUCH IS CHANGING WITH WEATHER NEXT SEVERAL DAYS. SW FOW OF MOIST
AND UNSTABLE AIR WILL CONTINUE INTO AREA. MAIN PROBLEM WILL BE WHERE
THE TSTMS WILL SET UP.

THUNDERSTORMS OVER THE EASTERN PORTION OF CWA WILL MOVE OUT OF AREA
BY FCST TIME. NEXT THUNDERSTORMS WILL NOT MOVE IN UNTIL ATMOSPHERE
BECOMES MORE UNSTABLE THIS AFTERNOON WITH NEXT S/W. WILL GO CHANCE
POPS ENTIRE STATE. MENTION POSSIBILITY OF HEAVY RAIN. WILL CONTINUE
THE FLOOD WATCH. IN THE STATEMENT WILL MENTION THAT NEXT
THUNDERSTORMS WILL NOT DEVELOP UNTIL AFTERNOON. CONSIDERED EXTENDING
IT INTO TONIGHT BUT AFTER TALKING TO IWX AND ILN DECIDED TO LET
AFTERNOON SHIFT DECIDE ON WHERE THEY WILL SET UP TONIGHT. WITH THE
SUNSHING DURING THE MORNING TEMPS SHOULD QUICKLY INCREASE. WILL GO A
LITTLE ABOVE GUID VALUES.

WILL CONTINUE WITH CHANCE OF THUNDERSTORMS TONIGHT CENTRAL AND N.
MORE STABLE AIR S WILL PREVENT THEM THERE. TEMPS HAVE BEEN GOING
LOWER THAN GUID VALUES. WILL CONTINUE THAT TREND.

A STRONGER S/W WILL MOVE TOWARD AND THEN THRU AREA TUE AND TUESDAY
NIGHT. WILL GO 50 PERCENT POPS CENTRAL AND NORTH WITH SLIGHTLY LOWER
S. WILL CONTINUE SLIGHTLY ABOVE N TEMPS DURING THE DAY AND LOWER AT
NIGHT.

.IND...FLOOD WATCH TODAY NORTHERN TWO-THIRDS.

HAINES
Hazardous weather outlook, Jul 7, 5:03 AM EST, 7 hours 14 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF INDIANA
TODAY...

THUNDERSTORMS MAY REDEVLOPE OVER CENTRAL INDIANA THIS AFTERNOON.
THERE IS A CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE
BIGGEST THREAT WILL BE HEAVY RAIN AND STRONG WINDS.

THE HEAVY RAIN FALLING ON SATURATED GROUND IN CENTRAL AND NORTHERN
INDIANA MAY CAUSE FLOODING.

THE CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK THAT
THESE STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY EVENING.
SOME IF THESE STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON IN
CENTRAL INDIANA.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe33 min
Jul 6, 7:47 PM ESTFlash Flood WarningINDCarroll, Tippecanoe118 min
Jul 6, 8:05 PM ESTSevere Thunderstorm WarningINDWarren25 min
Jul 6, 8:36 PM ESTSevere Thunderstorm WarningINDFountain, Warren39 min
Jul 6, 8:44 PM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Jul 6, 9:14 PM ESTSevere Thunderstorm WarningINDFountain, Warren46 min
Jul 6, 10:05 PM ESTFlash Flood WarningINDBoone, Clinton, Howard, Montgomery, Tipton3 hr
Jul 6, 10:30 PM ESTSevere Thunderstorm WarningINDBoone45 min
Jul 6, 10:53 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 6, 10:54 PM ESTSevere Thunderstorm WarningINDHendricks66 min
Jul 6, 10:58 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Randolph, Tipton62 min
Jul 6, 11:10 PM ESTSevere Thunderstorm WarningINDMarion65 min
Jul 6, 11:12 PM ESTSevere Thunderstorm WarningINDBoone33 min
Jul 6, 11:28 PM ESTSevere Thunderstorm WarningINDHancock, Henry62 min
Jul 7, 12:15 AM ESTFlash Flood WarningINDHamilton60 min
Jul 7, 12:55 AM ESTFlash Flood WarningINDDelaware, Henry, Madison65 min
Jul 7, 2:49 AM ESTFlash Flood WarningINDDelaware, Randolph56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.